Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 81, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 21, 2009, 4:38 PM EDT for Medina County, Stark County, Summit County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2009, 4:38 PM EDT (20:38 UTC)
- Expired
- Jul 21, 2009, 5:31 PM EDT
- In force
- 53 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Medina County, OH, Stark County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 38 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 212038
SVRCLE
OHC103-151-153-212145-
/O.NEW.KCLE.SV.W.0081.090721T2038Z-090721T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
438 PM EDT TUE JUL 21 2009
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MEDINA COUNTY IN NORTHEAST OHIO
NORTHWESTERN STARK COUNTY IN NORTHEAST OHIO
SUMMIT COUNTY IN NORTHEAST OHIO
* UNTIL 545 PM EDT
* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
MONTROSE-GHENT... OR 9 MILES EAST OF MEDINA. THIS STORM WAS MOVING
NORTHWEST AT 5 MPH. PENNY SIZE HAIL CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BRUNSWICK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4128 8183 4127 8156 4135 8158 4135 8140
4099 8139 4087 8141 4089 8165 4098 8164
4100 8184
TIME...MOT...LOC 2038Z 154DEG 1KT 4117 8169
$$
BRAY3 follow-up statements
713
WWUS51 KCLE 212058
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
458 PM EDT TUE JUL 21 2009
OHC103-151-153-212145-
/O.CON.KCLE.SV.W.0081.000000T0000Z-090721T2145Z/
STARK OH-MEDINA OH-SUMMIT OH-
458 PM EDT TUE JUL 21 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SUMMIT...EASTERN MEDINA AND NORTHWESTERN STARK COUNTIES...
AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
MONTROSE-GHENT...OR 9 MILES EAST OF MEDINA. THIS STORM WAS NEARLY
STATIONARY. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
PENINSULA...RICHFIELD AND BRUNSWICK.
LAT...LON 4128 8183 4127 8156 4135 8158 4135 8140
4099 8139 4087 8141 4089 8165 4098 8164
4100 8184
TIME...MOT...LOC 2058Z 154DEG 1KT 4117 8169
$$
FITZ000
WWUS51 KCLE 212114
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
514 PM EDT TUE JUL 21 2009
OHC103-151-153-212145-
/O.CON.KCLE.SV.W.0081.000000T0000Z-090721T2145Z/
STARK OH-MEDINA OH-SUMMIT OH-
514 PM EDT TUE JUL 21 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SUMMIT...EASTERN MEDINA AND NORTHWESTERN STARK COUNTIES...
AT 512 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS
LOCATED NEAR MONTROSE-GHENT...OR 9 MILES EAST OF MEDINA. THIS STORM
WAS NEARLY STATIONARY. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
STORMS.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
RICHFIELD...BRUNSWICK AND PENINSULA.
LAT...LON 4128 8183 4127 8156 4135 8158 4135 8140
4099 8139 4087 8141 4089 8165 4098 8164
4100 8184
TIME...MOT...LOC 2115Z 154DEG 1KT 4117 8169
$$
FITZ000
WWUS51 KCLE 212131
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
531 PM EDT TUE JUL 21 2009
OHC103-151-153-212141-
/O.CAN.KCLE.SV.W.0081.000000T0000Z-090721T2145Z/
STARK OH-MEDINA OH-SUMMIT OH-
531 PM EDT TUE JUL 21 2009
...THE SEVERE THUNDERSTORM WARNING FOR SUMMIT...EASTERN MEDINA AND
NORTHWESTERN STARK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
LAT...LON 4128 8183 4127 8156 4135 8158 4135 8140
4099 8139 4087 8141 4089 8165 4098 8164
4100 8184
TIME...MOT...LOC 2131Z 154DEG 1KT 4117 8169
$$
FITZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:32 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 21, 3:32 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 332 PM EDT TUE JUL 21 2009 .SYNOPSIS... WEAKENING UPPER LEVEL LOW CONTINUES A SLOW MOVE ACROSS EASTERN OHIO INTO WESTERN PA. AS THIS FEATURE EXITS THE NEXT STORM SYSTEM OVER THE SOUTHERN PLAINS WILL SURGE NORTHWARD FOR WEDNESDAY INTO THURSDAY. AN UPPER LEVEL TROUGH WILL THEN LINGER INTO THE WEEKEND WITH THE NEXT CHANCE OF RAIN EXPECTED ALONG AND AHEAD OF A COLD FRONT LATE SATURDAY INTO SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... UPPER LEVEL LOW CONTINUES A SLOW MOVE ACROSS EASTERN OHIO. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED NEAR THE CENTER OF THE LOW WHERE THE COLDER AIR ALOFT HAS INCREASED THE INSTABILITY. OTHER ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS WILL BE POSSIBLE ELSEWHERE THROUGH THE EVENING. ATTENTION WILL THEN SHIFT TO THE SOUTHERN PLAINS AS A STRONG STORM SYSTEM TAKES SHAPE AND BEGINS TO MOVE TO THE NORTH. EXPECT A STRONG LOW LEVEL JET TO BRING SOME GULF MOISTURE QUICKLY INTO THE REGION TOWARD SUNRISE. MAY HAVE SOME PATCHY THICKER FOG WHERE THE RAINS OCCUR TONIGHT. OTHERWISE LOWS WILL BER WITHIN A FEW DEGREES OF 60. && .SHORT TERM /WEDNESDAY THROUGH SATURDAY NIGHT/... AS THE STORM SYSTEM MOVES INTO THE REGION FROM THE SOUTH EXPECT TO SEE AT LEAST A BRIEF PERIOD OF TIME IN THE WARM SECTOR. THE UNCERTAINTY AT THIS TIME IS THE AMOUNT OF INSTABILITY THAT WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS THAT MOVE INTO THE REGION. LOOKS LIKE THERE COULD BE ENOUGH SHEAR BUT THE INSTABILITY SHOULD BE LIMITED BY THE THICKER CLOUD COVER THAT SHOULD SPREAD ACROSS THE REGION. DEFINITELY A THREAT OF LOCALLY HEAVY RAINFALL WITH THE INCREASE OF GULF MOISTURE. IT HAS BEEN DRY AT MOST LOCATIONS LATELY SO BELIEVE MUCH OF THE REGION CAN HANDLE THE HEAVIER RAINS. WILL GO WITH LIKELY OR HIGHER POPS FOR WEDNESDAY INTO WEDNESDAY NIGHT. THERE WILL BE A LULL IN THE ACTIVITY FOR THURSDAY INTO FRIDAY BUT AN UPPER LEVEL TROUGH WILL REMAIN OVER THE WESTERN GREAT LAKES AND THEN SHIFT EASTWARD INTO THE WEEKEND. SO UNFORTUNATELY CAN NOT COMPLETELY REMOVE SHOWER/THUNDERSTORM CHANCES FOR THURSDAY INTO FRIDAY. LOOKS LIKE A COLD FRONT WILL APPROACH ON SATURDAY WITH ANOTHER GOOD SHOT OF RAINFALL. BEST CHANCES LOOK TO BE LATE SATURDAY INTO SATURDAY NIGHT. THE AMOUNT OF CLOUD COVER WILL BE THE UNCERTAINTY FOR TEMPERATURES FOR WEDNESDAY INTO THE WEEKEND. RAIN SHOWERS AND THE THICKER CLOUDS ON WEDNESDAY WILL KEEP HIGHS BELOW AVERAGE BUT IT WILL FEEL HUMID. HIGHS THURSDAY INTO SATURDAY SHOULD BE NEAR SEASONAL AVERAGES. && .LONG TERM /SUNDAY THROUGH TUESDAY/... PERSISTENT PATTERN OF UPPER LEVEL TROFFING WILL START TO WEAKEN SOME ON SUNDAY AND CONTINUE WEAKENING INTO TUE. WEAK IMPULSES ROTATING AROUND THE LARGER UPPER TROUGH WILL KEEP A THREAT FOR CONVECTIVE SHOWERS IN THE FORECAST EACH DAY. TRYING TO TIME ANY OF THESE WEAKER FEATURES THIS FAR OUT WOULD BE BEYOND THE SCIENCE AS EVEN THE DIFFERENT MODELS SHOW DIFFERENCES. TEMPS LOOK TO RUN REASONABLY CLOSE TO NORMAL. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... UPPER LEVEL LOW PRESSURE OVER NE OH THIS AFTERNOON SHOULD CAUSE AT LEAST A FEW SHRA AND SOME TSRA TO DEVELOP BUT LATEST MOST GUIDANCE HAS VERY LOW POPS FOR THE REST OF TODAY. IN LIEU OF THE LOW POPS WILL ONLY CARRY VCSH AND MENTION CB EXCEPT FOR AROUND ERI FOR CURRENT SHRA NEARBY AND VCTS AT YNG FOR A FEW HOURS THIS AFTERNOON FOR SMALL BAND OF CONVECTION CURRENTLY NEAR HLG. MOVEMENT WILL GENERALLY BE FROM SE TO NW...SOMEWHAT UNUSUAL FOR THIS AREA. AREAS OF MVFR WILL OCCUR IN THE SHOWERS. MOST OF THE ACTIVITY WILL DIE OFF DURING THE EVENING BUT SOME NEW ACTIVITY MAY DEVELOP LATE TONIGHT AND CONTINUE TO DEVELOP WED MORNING AHEAD OF A LOW PRESSURE SYSTEM APPROACHING THE AREA FROM THE SW. INCREASED MOISTURE IN THE ATMOSPHERE WILL LIKELY ALLOW FOG TO FORM IN MOST PLACES LATE TONIGHT BUT ADDED CLOUDS MID AND HIGH CLOUDS MOVING IN SHOULD KEEP THE FOG FROM DROPPING TOO MUCH BELOW MVFR OR HIGH END IFR. .OUTLOOK...NUMEROUS SHOWERS/STORMS LIKELY WEDNESDAY AFTERNOON WITH MVFR CONDITIONS. ISOLD SHRA/TSTMS WILL CAUSE BRIEF MVFR/IFR CONDITIONS THUR AND FRI ALONG WITH EARLY MORNING FOG/HAZE. MORE NUMEROUS SHOWERS/STORMS AGAIN POSSIBLE OVER THE WEEKEND. && .MARINE... MODELS ARE TONING BACK ON THE INTENSITY OF THE LOW MOVING NORTHEAST INTO THE AREA. WILL BACK OFF ON WINDS AND WAVES A BIT AND THIS SHOULD KEEP WAVES AND WINDS BELOW SMALL CRAFT ADVISORY CRITERIA. IF SMALL CRAFT IS REACHED...IT WILL BE SHORT LIVED ON THE WESTERN BASIN WEDNESDAY NIGHT. OTHERWISE...IT SHOULD BE QUIET ON THE LAKE FOR THE REST OF THE WEEK INTO THE WEEKEND. ONLY OTHER ISSUE IS THUNDERSTORM ACTIVITY DEVELOPING ON THE LAKE AT THIS TIME INTO THE EVENING HOURS. WILL HAVE TO MONITOR THESE STORMS FOR POSSIBLE SPECIAL MARINE WARNINGS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...MULLEN NEAR TERM...MULLEN SHORT TERM...MULLEN LONG TERM...ADAMS AVIATION...ADAMS MARINE...LOMBARDY
Hazardous weather outlook, Jul 21, 6:01 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 601 AM EDT TUE JUL 21 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-221100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 601 AM EDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OUDEMAN
In the hours before
Local storm report, Jul 21, 4:08 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
408 PM EDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL ALLIANCE 40.91N 81.12W
07/21/2009 M0.88 INCH STARK OH PUBLIC
0350 PM HAIL BOARDMAN 41.03N 80.67W
07/21/2009 M1.00 INCH MAHONING OH TRAINED SPOTTER
0348 PM HAIL YOUNGSTOWN 41.10N 80.65W
07/21/2009 E1.25 INCH MAHONING OH PUBLIC
0322 PM HAIL YOUNGSTOWN 41.10N 80.65W
07/21/2009 M0.88 INCH MAHONING OH PUBLIC
&&
LOMBARDYThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:51 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Stark | 54 min |
| Jul 21, 3:44 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 61 min |
| Jul 21, 4:42 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 41 min |
| Jul 21, 6:13 PM EDT | Small Craft Advisory | CLE | 4 hr | |
| Jul 21, 7:20 PM EDT | Severe Thunderstorm Warning | CLE | Huron | 40 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.